Treatment with a broad-spectrum antibiotic may lead to significant changes to the gut microbiota (GM), and these changes may have lasting effects on blood pressure (BP) long after antibiotic withdrawal. A new case report published in the International Journal of Cardiology discusses the impact of three antibiotics on a patient with resistant hypertension, a reaction not related to hypersensitivity, and one not previously reported in literature.
A 69-year-old woman with a long history of hypertension, coronary artery disease, arthritis, asthma, obstructive sleep apnea, hyperlipidemia, and diabetes was diagnosed with resistant hypertension three years prior. Her BP was always uncontrolled (>140/90 mmHg). She had initially been treated with amlodipine/benazepril 5/20mg daily, verapamil 240mg daily, and valsartan/HCTZ 320/12.5mg daily; her medications were then adjusted to spironolactone 50mg daily, valsartan/HCTZ 320/25mg daily, and verapamil 360mg daily. Before she went in for knee surgery her systolic BP was 150s mmHg.
Following the knee surgery, the patient exhibited symptoms of early wound infection and received irrigation and debridement and antibiotic treatment (vancomycin IV, oral rifampin and oral ciprofloxacin for 42 days). Thirty days after starting antibiotics, her BP was 130s/60s mmHg at home; she was taking hydralazine 25mg twice daily and verapamil 360mg daily. Two days after stopping antibiotics, the patient developed hypotension (BP: 70s/40s mmHg with no medication). During the two weeks she was without antihypertensive drugs her BP was in the 110s/50s–60s range. After antibiotics were stopped, the patient had several BP changes:
- 14 days post antibiotic termination: office BP 154/60 mmHg supine, 160/60 mmHg sitting, and 140/60 mmHg standing with no antihypertensive medication; verapamil 360mg daily was initiated.
- 17 days post antibiotic termination: home BP 70–80/46–55 mmHg (for 3 days; not on any medication)
- 1 week follow-up: BP 200/101 mmHg, antihypertensive drugs started, and home BP stable (systolic BP 140s mmHg) with only verapamil 180mg daily for 4 weeks.
- 6 months post antibiotic termination: Gradual elevation in BP; not controlled by verapamil. Office BP 160/88 mmHg, lisinopril 20mg daily added to verapamil. Patient, however, continued to experience elevated BP (office BP: 184/91 mmHg) at which point spironolactone 25mg daily was added to her treatment regimen.
What makes this case unique is that the patients BP had been controlled without medication for two weeks while on antibiotics and with only one medication for the six months following termination of antibiotics. The authors note that “direct effects of antibiotics on gut microbiota could contribute to their underlying therapeutic effects for resistant hypertension”. Antibiotics possess both anti-inflammatory and immunomodulatory properties which may help reduce the inflammation associated with resistant hypertension. In this case. the BP lowering effects lasted for several months after antibiotic treatment, indicating that antibiotics initiate underlying mechanisms for BP regulation. Understanding the impact of broad spectrum antibiotics on gut microbiota and the subsequent cardiovascular effects from these changes can help guide appropriate treatment strategies for patients with resistant hypertension.